I guess I should have read the second part of the last p-docs report a little more closely. She says it’s not bi-polar, but Persistent Depressive Disorder. I’ve never been manic and the hypomania symptoms I’ve experienced are common with Borderline Personality Disorder, especially as one comes out of a deep depression. So the official diagnoses are as follows: Borderline Personality Disorder, C-PTSD, Persistent Depressive Disorder, and Generalized Anxiety Disorder. What I’m really curious about is how, if I’m not bi-polar, the atypical anti-psychotic is working. I’ve done some research into it, and as best as I can figure, it acts as a mood stabilizer, even in the absence of bi-polar or schizophrenia, as an adjunct to the anti-depressant. Which may or may not work without it. I’ll find out soon enough. My GP has a referral in for me to talk to the p-doc about lowering my medication. I’m on 20 mg of escitalopram (Cipralex), 20 mg of aripiprazole (Abilify), 4 mg of prazosin, and 1mg of clonazepam (Klonopin) as needed. The prazosin and clonazepam I’m fine with. I enjoy my nightmare free sleep. And I only use the clonazepam once in a while. I’ve been using a lot of it for my dentist appointments, but now that I have my partials, I only need to go every four months for cleanings. It’s the aripiprazole that I’m mostly concerned with. It’s a strong dose to be on, especially if I’m not bi-polar. I’ll probably need to be on an anti-depressant for the rest of my life, I can understand that. But if possible, I’d like to minimize the doses. The longer I’m on the aripiprazole, the more likely I am to get Tardive Dyskinesia. I’m already starting to get very slight hand tremors. Not bad enough that my doctor is concerned, but they’re still there. We’ll see, I guess.
It’s kind of cool, at the end of the week, to look at your weekly pill box and realize that you haven’t missed a day, and it’s been a few weeks since you missed a dose. For someone like me who struggles with med complaince, this is huge. And I’m still struggling. I’ve been feeling pretty stable the last little while, so the first thing I think of is, “I can go off my meds!” Of course, my therapist,the wonderful grounding presence that she is, immediately responds with, “Maybe it’s your meds making you feel this good.” So, of course, I bring it up to my GP, who handles my meds. “I want to see you stable for a longer period of time. And back to work. Maybe once you’ve been at work for a year we can look at tapering back a bit.” Talk about feeling deflated. Stupid brain. Can’t make it’s own feel good chemicals. And I know, I know all about the comparisons to heart medicine or diabetes. The brain is just like any other organ that can, and does, malfunction. And there is nothing wrong if your brains happiness needs a boost from the wonders of modern medicine. But I have to wonder, if treated today with our vast assortment of chemical bliss, would Van Gogh have painted Starry Starry Night? Would Byron and Poe have been so eloquent and prolific if their fits of melancholy were treated with modern medicine? Would Shelley have written oh so beautifully? Byron was well aware of the connection between madness and creativity. He wrote, “We of the craft are all crazy. Some are affected by gaiety, others by melancholy, but all are more or less touched.” Sure, there are many examples of people being medicated and having successful careers. A quick google search provided me with the names of ten poets currently living with mental illnesses. I wonder how/if they’re all medicated. My medication makes me dull, and creativity is hard. When I’m unmedicated, the words fly to the page easily, too easily I’ve been told. Those words are hard to follow, syntax becomes strange. Even given the free nature of verse, mine becomes difficult to embrace. Kay Redfield Jamison writes quite freely about her battles with bipolar disorder. She knows the dangers of not being med compliant. Yet she wrote a whole book, “Excuberance”, about the very thing lacking in my life with my meds. I tried lithium, but the amount I needed in my system to keep it at therapeutic levels was too high, and the side effects too great. So I’m on the mood stabilizer aripiprazole, to help boost the anti-depressant that I’m on. And I can’t tell which one makes feeling deeply and passionately difficult. So for the sake of my mental health, my creativity suffers. Some days I have to ask myself is it worth it. Then I look at my two boys and realize a subdued mom is better than no mom.
It seems the creative juices only flow when I’m spiraling downward. Maybe that’s not accurate. I’ve been numb for months now, so there has been little to no creative output at all. The meds I’m on, they dull all emotion. I couldn’t even cry when my beloved Nanna passed away. Currently, my new p-doc is changing my meds. I’m on a fairly high dose of Abilify to stabilize my moods, and offset the hypo-mania that anti-depressants alone induce. Hopefully this will allow some feeling other than the despair that I feel creeping over me.
A few weeks ago I had a trying EMDR session that left me stuck feeling like five year old defenseless me. And it has taken a while to shake that feeling. So much so, that I feel myself descending into The Pit. I’m holding on tight to the edge, using all my tools to keep from following the siren song into Oblivion.
I was around four or five when my dad really started using corporal punishment on my tender behind and hands. And being stuck, feeling like that defenseless little tyke again has me reeling. I have to keep reminding myself that it’s 2018, almost 2019, and it’s been a very long time since my dad was violent toward me. And I know he’ll never be violent again; threatening to call the cops the last time he hit me was fear enough. He knew that there was no way I was going to be a victim any longer. I was just shy of 18. And yet here I am, almost 46, and feeling like a little kid again.
Since I’ve been unable to write much, my therapist has been encouraging me to “draw it out”. My drawings all look like they were done by a six year old, and I’m not sure how much is my lack of talent or if my art is being derailed by my inner wounded child. Regardless, drawing some of it seems to have unlocked my ability to write. It’s coming back slowly.
The earth shatters
For a cold moment
No light, no sound
Caught in a void
Of time and space
Where nothing feels real
Then the pain hits
Sharp as a dagger
Trained to find the tenderest truths
As many of us bipolar bears, I have been on a cocktail of numerous psychotropic drugs. While keeping me from being actively suicidal, they have definitely left me feeling numb. No severe lows, but no highs either. This feeling flat has robbed much enjoyment out of my day to day existence. So after being on it for two years, and my blood levels getting lower and lower with the same fairly high dose, we started titrating it. Once down to 600 mgs spread out over two doses, my doctor let me quit it completely. And within days my mood skyrocketed. Hypomania for the win. After being disinterested in everything for so long this has been a welcome change.
Of course, there’s always a downside, isn’t there. Impulsive behavior. Reckless reckless thoughts. Knowing the outcome is always the same doesn’t make not giving into them any easier. Thankful for a solid support network and an understanding, yet firm, therapist. Who is letting me email her through the holidays if necessary, as I’m in a “vulnerable place” right now.
So happy holidays to all and may you stay safe.
Most of us with bipolar struggle at some point with compliance with our treatment plans. The side effects of our meds make us wonder if they’re really worth the benefits. We start feeling better and think we don’t need them anymore. The stigma if having to take psychotropics.
I don’t mind the Abilify and the Cipralex but I detest the lithium. Absolutely detest it. I had hoped the Abilify would replace the lithium completely but my doc says they have to work together. And insurance coverage is dependant on my following my treatment plan. Which means I have to stay on the lithium.
My wonderful therapist has given me some amazing insights on minimizing the emotional and psychological impact having to take it has on me. But the struggle is still there.
I stare at the pills in my hand
Loving to hate them
Refusing to love them
Little pills of